Alert archive / Iowa / Wind Chill Advisories in 2011
Wind Chill Advisory 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind chill advisory at Feb 9, 2011, 2:41 PM CST for 13 counties in Iowa; 8 counties in Illinois. It took effect at Feb 9, 2011, 10:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2011, 2:41 PM CST (20:41 UTC)
- In effect from
- Feb 9, 2011, 10:00 PM CST
- Expired
- Feb 10, 2011, 10:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Quad Cities, IA
All 21 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852 WWUS43 KDVN 092041 WSWDVN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 241 PM CST WED FEB 9 2011 ...ONE MORE VERY COLD NIGHT... .ARCTIC HIGH PRESSURE WILL SLOWLY MOVE EAST FROM THE PLAINS TONIGHT INTO THURSDAY. THE COMBINATION OF CLEAR SKIES...LIGHT WINDS...AND DEEP SNOW WILL ALLOW TEMPERATURES TO PLUMMET OVERNIGHT. POCKETS OF 20 BELOW ZERO WIND CHILLS WILL LIKELY DEVELOP BETWEEN 8 AND 10 PM. HOWEVER...THE AREAL COVERAGE WILL RAPIDLY EXPAND BETWEEN 10 PM AND 1 AM. LIKEWISE...WIND CHILLS WILL RAPIDLY IMPROVE ABOVE ADVISORY CRITERIA BETWEEN 9 AND 10 AM THURSDAY MORNING. IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-100645- /O.NEW.KDVN.WC.Y.0005.110210T0400Z-110210T1600Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING... ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON... HENNEPIN 241 PM CST WED FEB 9 2011 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CST THURSDAY. * WIND CHILLS WILL QUICKLY DROP TO 20 BELOW ZERO OR COLDER AFTER 10 PM. LOCALIZED POCKETS OF WIND CHILLS OF 20 BELOW ZERO MAY DEVELOP PRIOR TO 10 PM. * WIND CHILLS OF 20 TO 30 BELOW ZERO CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS...RESULTING IN FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...DRESS IN LAYERS COVERING EXPOSED SKIN. FROSTBITE WILL OCCUR IN AS FEW AS 30 MINUTES IN THESE CONDITIONS. && $$
3 follow-up statements
688 WWUS43 KDVN 100217 WSWDVN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 817 PM CST WED FEB 9 2011 ...ONE MORE VERY COLD NIGHT... .ARCTIC HIGH PRESSURE WILL SLOWLY MOVE EAST FROM THE PLAINS TONIGHT INTO THURSDAY. THE COMBINATION OF CLEAR SKIES...LIGHT WINDS...AND DEEP SNOW COVER WILL ALLOW TEMPERATURES TO PLUMMET OVERNIGHT. POCKETS OF 20 BELOW ZERO WIND CHILLS WILL LIKELY DEVELOP BETWEEN 8 AND 10 PM. HOWEVER...THE AREAL COVERAGE WILL RAPIDLY EXPAND BETWEEN 10 PM AND 1 AM. LIKEWISE...WIND CHILLS WILL RAPIDLY IMPROVE ABOVE ADVISORY CRITERIA BETWEEN 9 AND 10 AM THURSDAY MORNING. IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-101230- /O.CON.KDVN.WC.Y.0005.110210T0400Z-110210T1600Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING... ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON... HENNEPIN 817 PM CST WED FEB 9 2011 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY. * WIND CHILLS WILL DROP TO 20 BELOW ZERO OR COLDER AFTER 10 PM. LOCALIZED POCKETS OF WIND CHILLS OF 20 BELOW ZERO MAY DEVELOP PRIOR TO 10 PM. * WIND CHILLS OF 20 TO 30 BELOW ZERO CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS...RESULTING IN FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...DRESS IN LAYERS COVERING EXPOSED SKIN. FROSTBITE WILL OCCUR IN AS FEW AS 30 MINUTES IN THESE CONDITIONS. && $$ NICHOLS
417 WWUS43 KDVN 100927 WSWDVN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 327 AM CST THU FEB 10 2011 ...DANGEROUS WIND CHILLS EARLY THIS MORNING... .THE COMBINATION OF A CLEAR SKY...LIGHT WIND...AND DEEP SNOW COVER WILL KEEP WIND CHILLS IN THE -20 TO -30 RANGE UNTIL MID-MORNING. IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-101600- /O.CON.KDVN.WC.Y.0005.000000T0000Z-110210T1600Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING... ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON... HENNEPIN 327 AM CST THU FEB 10 2011 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING. * WIND CHILLS WILL REMAIN BETWEEN -20 AND -30 UNTIL 10 AM. * WIND CHILL VALUES AT THIS LEVEL WILL CAUSE FROSTBITE TO UNPROTECTED SKIN WITHIN 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS...RESULTING IN FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...DRESS IN LAYERS COVERING EXPOSED SKIN. FROSTBITE WILL OCCUR IN AS FEW AS 30 MINUTES IN THESE CONDITIONS. && $$
636 WWUS43 KDVN 101601 WSWDVN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1001 AM CST THU FEB 10 2011 IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-101715- /O.EXP.KDVN.WC.Y.0005.000000T0000Z-110210T1600Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING... ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON... HENNEPIN 1001 AM CST THU FEB 10 2011 ...WIND CHILL ADVISORY HAS EXPIRED... THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. RISING TEMPERATURES HAVE ALLOWED WIND CHILL READINGS TO CLIMB TO 10 TO 20 BELOW ZERO. A FEW LOCATIONS ARE STILL 20 TO 25 BELOW ZERO BUT WILL BE IMPROVING IN THE NEXT HOUR. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 2:40 PM CST, 1 minute earlier.
Area forecast discussion, Feb 9, 2:40 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CST WED FEB 9 2011
.SYNOPSIS...
12Z UA ANALYSIS HAS A SHORTWAVE MOVING THROUGH THE WESTERN GREAT
LAKES WITH A STORM SYSTEM IN THE SOUTHERN PLAINS AND LOWER
MISSISSIPPI VALLEY. RADAR/SATELLITE TRENDS SHOW THE SNOW FROM THE
SOUTHERN SYSTEM AS NEARBY AS CENTRAL MISSOURI WHILE MAINLY HIGH
LEVEL CS/CI IS OVER IOWA AND ILLINOIS. 18Z SFC ANALYSIS HAS SEVERAL
TROFS MOVING THROUGH THE GREAT LAKES WITH ANOTHER MOVING A CROSS
MINNESOTA. DEW POINTS WERE GENERALLY BELOW ZERO OVER MUCH OF THE
NORTHERN PLAINS AND UPPER MIDWEST.
&&
.SHORT TERM...TONIGHT AND THURSDAY...
OVERALL...MODEL INITIALIZATION WAS POOR IN REGARDS TO LOW LEVEL
MOISTURE.
QUIET WX WILL BE SEEN TONIGHT/THURSDAY AS THE ARCTIC HIGH SLOWLY
MOVES ACROSS THE AREA. WINDS WILL DIMINISH AFTER SUNSET WITH
CLEARING SKIES. OVERALL SCENARIO SHOULD ALLOW TEMPERATURES TO
PLUMMET AS THE BOUNDARY LAYER DECOUPLES. THE QUESTION IS HOW COLD
WILL IT GET. THE FAVORED COLD AREAS...WAPSI AND SAUK VALLEYS...AND
FAR NORTHWEST ILLINOIS SHOULD GET QUITE COLD.
GIVEN THE FORECASTED MIN TEMPS AND WIND SPEEDS TONIGHT. HEADLINES
FOR WIND CHILL ARE WARRANTED FROM 10 PM TO 10 AM FOR ABOUT THE
NORTHERN HALF OF THE CWFA. WIND CHILL CRITERIA WILL BE MET PRIOR TO
THE START OF THE ADVISORY BUT IT SHOULD BE SPOTTY IN NATURE. THERE
WILL BE A RAPID EXPANSION OF WIND CHILLS LESS THAN 20 BELOW BETWEEN
10 PM AND 1 AM. LIKEWISE...WIND CHILLS WILL RAPIDLY IMPROVE ABOVE
ADVISORY CRITERIA BETWEEN 9 AND 10 AM. WILL PASS ON TO THE NEXT
SHIFT TO WATCH HOW WIND CHILLS DEVELOP TONIGHT IN CASE THE ADVISORY
NEEDS TO BE EXPANDED.
AS FOR MAX TEMPS ON THURSDAY...PERSISTENCE PLUS ABOUT 5 DEGREES
SEEMS REASONABLE.
..08..
.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
THE MELTDOWN OF OUR SNOWPACK WILL BEGIN DURING THIS PERIOD...AND
SHOULD BECOME AGGRESSIVE TOWARDS EARLY NEXT WEEK. THE OVER ALL
PATTERN WILL BE DOMINATED BY WEST TO SOUTHWEST FLOW...AND LIMITED
MID LEVEL MOISTURE. THIS SHOULD RESULT IN LITTLE IF ANY RAIN OR SNOW
CHANCES THROUGHOUT THE FORECAST...BEYOND SOME FLURRIES FRIDAY AND
RAIN OR DRIZZLE TUESDAY NIGHT/WEDNESDAY.
DESPITE TEMPS ABOVE FREEZING DURING THE DAY SATURDAY AND SUNDAY...WE
SHOULD NOT RELEASE ANY WATER INTO RIVERS AS THE SNOW PACK RETAINS
ITS MOISTURE. ANY RUN OFF LOOKS TO WAIT TIL MONDAY AT THE EARLIEST.
MODELS ARE NOW INDICATING A PATTERN CHANGE TO SOUTHWEST LATE IN THE
EXTENDED...WHICH SHOULD ALLOW FOR HIGHER DEWPOINTS TO RETURN TO THE
MIDWEST. THIS WILL KEEP LOWS UP AT NIGHT...ALONG WITH PRODUCING
CLOUDS. FOG AND DRIZZLE MAY ALSO RESULT TUESDAY AND WEDNESDAY.
DURING THAT PERIOD OF MILD AND MOIST LOW LEVELS...WE SHOULD MELT
SNOW AGGRESSIVELY. THIS WATER WILL MAKE ITS WAY TO AREA TRIBUTARY
WATERS BY LATE NEXT WEEK. RISES ARE EXPECTED...AND THIS MAY BRING A
ROUND OF BREAK UP ICE JAMS ON SOME RIVERS. THIS POTENTIAL WILL NEED
TO BE WATCHED CLOSELY IN THE UPCOMING WEEK.
..ERVIN..
&&
.AVIATION...
VFR WX IS EXPECTED THROUGH 00Z/11. CURRENT HIGH LEVEL CS/CI WL EXIT
THE AREA SHORTLY AFTER 00Z/10 AS HIGH PRESSURE SLIDES EAST FROM THE
PLAINS. WINDS WL DROP TO 6 KTS AFT 00Z/10 AND REMAIN LOW THROUGH
ABOUT 15Z/10 WHEN THE INVERSION BREAKS. CIGS/VSBYS SHOULD BE
UNLIMITED WITH ONLY A GRADUAL WIND SHIFT TO THE WEST OR SOUTHWEST
AFTER SUNRISE.
..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 10 AM CST
THURSDAY FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
IL...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 10 AM CST
THURSDAY FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK
ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&Hazardous weather outlook, Feb 9, 4:38 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 438 AM CST WED FEB 9 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101045- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 438 AM CST WED FEB 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT THROUGH 10 AM THIS MORNING NORTH OF A LINE FROM WILLIAMSBURG IOWA THROUGH GALESBURG ILLINOIS. WIND CHILLS WILL DROP TO AROUND MINUS 20 AT TIMES THROUGH MID- MORNING. DANGEROUSLY COLD WIND CHILLS ARE EXPECTED AGAIN TONIGHT ALONG AND NORTH OF INTERSTATE 80. WIND CHILLS OF MINUS 20 TO MINUS 25 WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DANGEROUSLY COLD WIND CHILLS WILL BE POSSIBLE THURSDAY MORNING ALONG AND NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Wind Chill Advisories in Iowa, 2011Wind Chill Advisories in Illinois, 2011Every wind chill advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.